Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 14, NWS La Crosse, WI

May 28, 2016Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 28, 2016, 4:06 PM CDT for Grant County, Wisconsin. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2016, 4:06 PM CDT (21:06 UTC)
Expired
May 28, 2016, 4:33 PM CDT
In force
27 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Grant County, WI

The radar

The Quad Cities radar (KDVN), 110 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 4:15 PM CDTTSTM WND GST 464 Sse Platteville, WIREPORTED AT PLATTEVILLE MUNICIPAL AIRPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 1:37 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2016-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

358 
WUUS53 KARX 282106
SVRARX
WIC043-282145-
/O.NEW.KARX.SV.W.0014.160528T2106Z-160528T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
406 PM CDT SAT MAY 28 2016

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GRANT COUNTY IN SOUTHWESTERN WISCONSIN...

* UNTIL 445 PM CDT

* AT 406 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DICKEYVILLE...
  OR NEAR PLATTEVILLE...MOVING NORTHEAST AT 40 MPH. 

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  PLATTEVILLE AROUND 415 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
GEORGETOWN...POTOSI...TENNYSON...CORNELIA AND KIELER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4254 9064 4256 9066 4257 9066 4259 9069
      4263 9070 4264 9073 4265 9079 4266 9080
      4284 9043 4251 9042 4251 9064
TIME...MOT...LOC 2106Z 239DEG 33KT 4267 9052 

HAIL...0.75IN
WIND...60MPH
 
$$

WETENKAMP
2 follow-up statements
634 
WWUS53 KARX 282117
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
417 PM CDT SAT MAY 28 2016

WIC043-282145-
/O.CON.KARX.SV.W.0014.000000T0000Z-160528T2145Z/
GRANT WI-
417 PM CDT SAT MAY 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN GRANT COUNTY...

AT 416 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BELMONT...OR
NEAR PLATTEVILLE...MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS REPORTED A 50 MPH WIND GUST IN
         DICKEYVILLE ALONG WITH POWER LINES AND A LARGE TREE DOWN. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN GRANT COUNTY...INCLUDING THE FOLLOWING LOCATIONS:
GEORGETOWN...POTOSI...TENNYSON...CORNELIA AND KIELER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4254 9064 4256 9066 4257 9066 4259 9069
      4263 9070 4264 9073 4265 9079 4266 9080
      4284 9043 4251 9042 4251 9064
TIME...MOT...LOC 2116Z 239DEG 33KT 4272 9040 

HAIL...0.75IN
WIND...60MPH
 
$$

WETENKAMP
162 
WWUS53 KARX 282133
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
433 PM CDT SAT MAY 28 2016

WIC043-282143-
/O.CAN.KARX.SV.W.0014.000000T0000Z-160528T2145Z/
GRANT WI-
433 PM CDT SAT MAY 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN WISCONSIN.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
LA CROSSE.

LAT...LON 4254 9064 4256 9066 4257 9066 4259 9069
      4263 9070 4264 9073 4265 9079 4266 9080
      4284 9043 4251 9042 4251 9064
TIME...MOT...LOC 2130Z 239DEG 33KT 4280 9021 

$$

WETENKAMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:12 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 28, 2:12 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
212 PM CDT SAT MAY 28 2016

.SHORT TERM...(Tonight Through Sunday Night)
Issued at 212 PM CDT SAT MAY 28 2016

Satellite Water Vapor Imagery showing closed low vicinity of KFSD
with a trough extending southeast through central IA. Ascent/lift
ahead of this low combined with fairly humid airmass was leading to
scattered shower/thunderstorms across the area per latest radar
trends. So far...storms are behaving...but next couple of hours in
added heating and 0-1KM ML MUCAPE increasing into the 1500-2500J/KG
range may lead to a few severe storms...especially along/east of the
Mississippi River where better 0-3KM bulk shear in the 20-30KT range
will exist. Large hail and damaging wind would be the main threat...
but cannot rule out an isolated weaker tornado or two as well. As a
result...a Severe Thunderstorm Watch is in effect through 9 PM this
evening for most of the forecast area except for Clark and Taylor
counties.

Look for the severe threat to subside later this evening as surface
heating wanes and main forcing shifts east. Otherwise...will likely
continue to see isolated showers through the overnight hours with
mid-level trough moving overhead.

Trough lingers overhead Sunday for more showers and late
morning/afternoon scattered thunderstorms. Look for the trough to
push east of the area Sunday night with weak ridging building in for
clearing skies.

Temperature-wise...plan on lows tonight and Sunday night in the
middle 50s/lower 60s and highs Sunday in the middle/upper 70s.

.LONG TERM...(Memorial Day through Saturday)
Issued at 212 PM CDT SAT MAY 28 2016

Will see a chance of showers/thunderstorms mainly west of the
Mississippi River on Memorial Day in warm air advection/isentropic
lift ahead of low pressure moving into the Northern Plains.

Shower/thunderstorms become likely mainly in the Tuesday/Tuesday
night period as the area of low pressure and cold front push into
the area from the Northern Plains into the Upper Mississippi River
Valley region.

Looks like a bit of a cool down for latter next week into the
weekend with general troughing across the region. There will also be
a few showers chances as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1227 PM CDT Sat May 28 2016

Primary concern is watching thunderstorm potential this afternoon
and evening. Forecast guidance in good overall agreement showing
thunderstorms currently developing across south-central IA lifting
north and east through this evening, potentially impacting KRST
and KLSE between 28.21Z and 29.02Z. While VFR conditions will be
the general rule, MVFR (maybe IFR) conditions are possible with
stronger thunderstorms that move over TAF airfields. Once storms
move north and dissipate later this evening, will need to watch
the potential for more widespread MVFR/IFR ceilings overnight. For
now, will lower ceilings into the MVFR range, but may need to
lower further as details emerge. Light southerly winds will shift
to the west-northwest and increase overnight into Saturday
morning.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...ROGERS
Hazardous weather outlook, May 28, 2:05 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
205 PM CDT SAT MAY 28 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-291915-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
CRAWFORD-RICHLAND-GRANT-
205 PM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA...NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...
SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL LIFT NORTHWARD ACROSS NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN THIS AFTERNOON AND
EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH THE PRIMARY
THREATS BEING DAMAGING WIND...LARGE HAIL...LIGHTNING AND HEAVY
DOWNPOURS. AN ISOLATED TORNADO CANNOT BE RULED OUT AS WELL. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY. ANY STORMS
DURING THIS TIME ARE NOT EXPECTED TO BE SEVERE.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL BE FOUND MONDAY NIGHT
THROUGH THURSDAY. IT REMAINS TOO EARLY TO DETERMINE THE RISK FOR
ANY SEVERE STORMS INTO MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. ALL
REPORTS OF SEVERE WEATHER ARE ENCOURAGED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-291915-
TAYLOR-CLARK-
205 PM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN AND NORTH CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS COULD BECOME STRONG WITH SMALL HAIL
AND GUSTY WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY. ANY STORMS
DURING THIS TIME ARE NOT EXPECTED TO BE SEVERE.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL BE FOUND MONDAY NIGHT
THROUGH THURSDAY. IT REMAINS TOO EARLY TO DETERMINE THE RISK FOR
ANY SEVERE STORMS INTO MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY...ALTHOUGH REPORTS OF STRONG TO
SEVERE WEATHER IS STILL APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

ROGERS

In the hours before

Special weather statement, May 28, 3:28 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
328 PM CDT SAT MAY 28 2016

IAZ029-282100-
FAYETTE-
328 PM CDT SAT MAY 28 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAYETTE COUNTY...

AT 328 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FAIRBANK...OR 10
MILES WEST OF OELWEIN...MOVING NORTH AT 45 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  MAYNARD AROUND 345 PM CDT.
  FAYETTE AROUND 350 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WESTGATE...RANDALIA...
HIGHWAY 93 AND COUNTY V 68...HIGHWAY 93 AND COUNTY W 14 AND DONNAN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4264 9208 4291 9208 4291 9174 4264 9195
TIME...MOT...LOC 2028Z 197DEG 40KT 4264 9212

WETENKAMP
Special weather statement, May 28, 3:33 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
333 PM CDT SAT MAY 28 2016

WIZ061-282100-
GRANT-
333 PM CDT SAT MAY 28 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRANT COUNTY...

AT 332 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CENTRALIA...OR
NEAR DUBUQUE...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  DICKEYVILLE AROUND 355 PM CDT.
  PLATTEVILLE...CUBA CITY AND HAZEL GREEN AROUND 400 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE GEORGETOWN...ARTHUR...
POTOSI...LIVINGSTON AND ELLENBORO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4254 9064 4259 9069 4263 9070 4266 9079
      4295 9043 4253 9042 4251 9048 4251 9064
TIME...MOT...LOC 2032Z 235DEG 35KT 4248 9082

WETENKAMP
Special weather statement, May 28, 3:55 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
355 PM CDT SAT MAY 28 2016

IAZ011-030-WIZ054-282130-
ALLAMAKEE-CLAYTON-CRAWFORD-
355 PM CDT SAT MAY 28 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CLAYTON...
SOUTHEASTERN ALLAMAKEE AND SOUTHWESTERN CRAWFORD COUNTIES...

AT 355 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER MONONA...OR 10
MILES WEST OF PRAIRIE DU CHIEN...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  MARQUETTE AND MCGREGOR AROUND 405 PM CDT.
  PRAIRIE DU CHIEN AROUND 410 PM CDT.
  LANSING AND HARPERS FERRY AROUND 430 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE EASTMAN...LUANA...
WATERVILLE...LYNXVILLE AND GIARD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4305 9150 4336 9123 4319 9094 4293 9131
TIME...MOT...LOC 2055Z 219DEG 23KT 4305 9134

WETENKAMP
Special weather statement, May 28, 4:02 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
402 PM CDT SAT MAY 28 2016

WIZ061-282130-
GRANT-
402 PM CDT SAT MAY 28 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRANT COUNTY...

AT 401 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER DICKEYVILLE...OR
NEAR PLATTEVILLE...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM. A 40 MPH WIND GUST WAS REPORTED IN POTOSI AT 400 PM.

THIS STORM WILL BE NEAR...
  CUBA CITY AND HAZEL GREEN AROUND 405 PM CDT.
  PLATTEVILLE AROUND 410 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE GEORGETOWN...ARTHUR...
POTOSI...LIVINGSTON AND ELLENBORO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4254 9064 4259 9069 4263 9070 4266 9079
      4296 9043 4251 9042 4251 9064
TIME...MOT...LOC 2101Z 240DEG 34KT 4265 9055

WETENKAMP

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:33 PM CDTSpecial Weather StatementARXGrant27 min
May 28, 4:02 PM CDTSpecial Weather StatementARXGrant28 min
May 28, 4:51 PM CDTSpecial Weather StatementARXLa Crosse24 min
May 28, 5:56 PM CDTSpecial Weather StatementARXEau Claire19 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.